Illinois, 2009Flood in Illinois, November 1 to 3, 2009
November 1 to 3, 2009 · NWS ILX · 1 event in 1 county or zone
A strong area of low pressure moving into the Midwest late on 10/29 and early on 10/30 tapped plenty of tropical moisture. It produced a prolonged period of heavy rainfall which resulted in widespread areal flooding in central Illinois between October 30th and November 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moving into the Midwest late on 10/29 and early on 10/30 tapped plenty of tropical moisture. It produced a prolonged period of heavy rainfall which resulted in widespread areal flooding in central Illinois between October 30th and November 3rd. Rain amounts of 2.00 to 3.00 inches were reported in much of central Illinois during a 30 hour period from late on 10/29 through 10/30/09. This was in addition to the more than 3.00 inches of rain which fell the previous week. Many rural roads, creeks and streams were flooded. A man in Logan County drowned when he attempted to cross a water covered roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 31, 10:31 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Oct 31, 10:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1131 PM CDT SAT OCT 31 2009
.DISCUSSION...
ISSUED 838 PM CDT SAT OCT 31 2009
HIGH PRESSURE CURRENTLY IS BUILDING IN FROM THE SOUTHWEST...WITH
SKIES CURRENTLY CLEAR OVER THE CWA. SOME MID AND HIGH CLOUDS WERE
LOCATED OVER THE NORTHERN PLAINS AND PUSHING SOUTHEAST...AND
SHOULD BEGIN TO MOVE INTO THE CWA WELL AFTER MIDNIGHT.
CURRENT ZONE FORECASTS STILL LOOK IN GOOD SHAPE...WITH NO UPDATES
ANTICIPATED. HAVE ALREADY SENT SOME MINOR HOURLY GRID UPDATES FOR
TONIGHT.
GEELHART
&&
.AVIATION...
ISSUED 1131 PM CDT SAT OCT 31 2009
VFR CONDITIONS EXPECTED THROUGH THE 06Z TAF PERIOD...AS HIGH PRESSURE
MOVES EAST ACROSS THE AREA. LIGHT AND VARIABLE WINDS WILL GRADUALLY
BECOME SOUTHERLY ON SUNDAY AND INCREASE A BIT AS THE RIDGE AXIS
PUSHES EASTWARD. AREAS OF MID TO HIGH CLOUDS HAVE BEEN PUSHING
SOUTHEAST FROM THE NORTHERN PLAINS...AND SHOULD BEGIN MOVING OVER
THE TAF SITES AROUND SUNRISE OR JUST THEREAFTER...CONTINUING TO
AFFECT THE REGION THROUGHOUT THE DAY.
GEELHART
&&
.PREV DISCUSSION...
ISSUED 233 PM CDT SAT OCT 31 2009
19Z SFC MAP INDICATED A DEEP FALL LOW PRESSURE SYSTEM IN SE
CANADA...AND A LARGE CYCLONIC FLOW WRAPPING AROUND THIS FEATURE
BACK INTO THE MIDWEST. MUCH COOLER AND DRIER CONDITIONS TODAY WITH
WESTERLY WINDS GUSTING TO 25 MPH. ALOFT...WV IMAGERY SHOWED A DEEP
UPPER TROUGH EXTENDING FROM THE GREAT LAKES DOWN THE MISSISSIPPI
VALLEY. NEXT SHORTWAVE OF INTEREST WAS DROPPING INTO THE NRN
ROCKIES. MAIN FORECAST ISSUE IS TIMING WEAK AND MOISTURE STARVED
WAVES WHICH WILL BE DROPPING DOWN IN WNW FLOW THIS WEEK.
SHORT TERM...TONIGHT THROUGH MONDAY
HIGH PRESSURE RIDGING FROM TEXAS NE INTO MO THIS AFTERNOON WILL
SLIDE TOWARDS THE LOWER OHIO VALLEY BY 12Z SUNDAY. AS THIS
OCCURS...WINDS WILL SUBSIDE...AND DIURNAL STRATOCU WILL DISSIPATE
THIS EVENING. EXCELLENT RADIATIONAL COOLING LOOKS TO SET UP
ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA OVERNIGHT. RETURN
FLOW AND WAA CLOUDS SPREAD WEST FROM THE MISSISSIPPI RIVER VALLEY AFTER
06Z...SO AN EARLY DROP WITH STEADIER TEMPS AFTER MIDNIGHT WEST OF
THE IL RIVER SEEMS REASONABLE. ACCOUNTING FOR UPSTREAM LOWS LAST
NIGHT AND CURRENT DEWPOINT FIELD IN THE LOWER 30S...EXPECT
WIDESPREAD LOWS OF 30-35F WITH LOWEST READINGS NEAR 30 IN THE EAST
CLOSER TO RIDGE AXIS. AS THE RIDGE SLIDES FARTHER EAST ON
SUNDAY...RETURN FLOW DEVELOPS AND 925 MB TEMPS WARM TO AROUND 7-9
C. HOWEVER...MEAN LAYER RH PROGS SHOW A FAIR AMOUNT OF WAA CLOUD
COVER DEVELOPING NORTH OF I-72. STILL EXPECT HIGHS A FEW DEGREES
HIGHER THAN TODAY...MAINLY IN THE MID 50S.
FOR MONDAY A WEAK SHORTWAVE SKIRTING THE UPPER GREAT LAKES WILL
DRAG A COLD FRONT SOUTHEAST ACROSS THE STATE. SOUTHERLY FLOW AHEAD
OF THIS FEATURE COULD BOOST EARLY AFTERNOON TEMPS INTO THE UPPER 50S/LOWER
60S. WITH RIDGING IN PLACE ACROSS THE NORTHERN GULF COAST MOISTURE
RETURN AHEAD OF THE FRONT WILL BE MINIMAL. BEST CONVERGENCE AND
DYNAMICS REMAIN ACROSS THE GREAT LAKES.THEREFORE...HAVE REDUCED
SLGT CHC POPS TO THE NORTHERN 1/3 OF THE CWA.
LONG TERM...TUESDAY THROUGH SATURDAY
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THAT PROGRESSIVE LOW
AMPLITUDE WNW FLOW ALOFT WILL DOMINATE THROUGH THE PERIOD. THIS
WILL PRODUCE GENERALLY DRY CONDITIONS AND SEASONABLE TEMPERATURES.
A LARGE HIGH PRESSURE RIDGE SLIDES ACROSS THE MIDWEST ON
TUESDAY...FOR QUIET AND CRISP FALL CONDITIONS. THE NEXT SHORTWAVE
DIVES INTO THE UPPER LAKES ON TUESDAY NIGHT/WEDNESDAY...WITH AN
ATTENDANT WEAK FRONT PASSING THROUGH THE AREA LATER WEDNESDAY.
MORE THAN LIKELY THIS WILL BE ANOTHER DRY FRONTAL PASSAGE. SOME
BIGGER DISAGREEMENT SHOWS UP BETWEEN THE ECMWF AND GFS FOR THE
LATE WEEK PERIOD. THE LAST COUPLE ECMWF RUNS HAVE DEVELOPED A
SIGNIFICANT TROUGH EAST OF THE ROCKIES...SPINNING UP A MORE
INTENSE LOW PRESSURE TYPE SYSTEM WHICH WOULD AFFECT THE REGION
LATE IN THE WEEK. GFS IS LESS AMPLIFIED AND FARTHER
NORTH...WHILE GEM WEAKENS THIS FEATURE AS IT TRACKS TOWARDS THE
REGION. WITH SUCH DISAGREEMENT IN A FAST WNW FLOW WILL LEAVE POPS
AT SLGT CHC OR LOWER UNTIL CONFIDENCE GROWS.
25
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM CST SUNDAY FOR ILZ051.
&&
Hazardous weather outlook, Oct 31, 1:40 PM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT SAT OCT 31 2009
ILZ027>031-036>038-040>044-047>050-052>054-061-011200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SCHUYLER-SCOTT-SHELBY-
STARK-TAZEWELL-WOODFORD-
240 PM CDT SAT OCT 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING WILL OCCUR ALONG THE KICKAPOO...SALT AND LAKE FORK CREEKS
IN LOGAN COUNTY INTO SUNDAY AND SOME NEARBY COUNTRY ROADS COULD BE
COVERED WITH WATER.
MINOR FLOODING IS OCCURRING ALONG THE ILLINOIS RIVER DOWNSTREAM
OF PEORIA AROUND HAVANA TO BEARDSTOWN. THIS FLOODING WILL CONTINUE
FOR THE NEXT FEW DAYS AND WILL DEVELOP AROUND PEORIA OVERNIGHT AND
AT HENRY SUNDAY EVENING.
MINOR FLOODING IS OCCURRING ALONG THE SANGAMON RIVER AT
MONTICELLO...OAKFORD AND CHANDLERVILLE. MINOR FLOODING IS ALSO
EXPECTED TO CONTINUE ON THE MACKINAW RIVER AT CONGERVILLE...THE
SPOON RIVER AT LONDON MILLS AND THE SALT CREEK AT GREENVIEW. THIS
FLOODING WILL CONTINUE FOR THE NEXT COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ045-046-055>057-062-063-066>068-071>073-011200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION-
240 PM CDT SAT OCT 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MINOR FLOODING IS EXPECTED ALONG THE LITTLE WABASH RIVER AT CLAY
CITY THE NEXT COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ051-011200-
SANGAMON-
240 PM CDT SAT OCT 31 2009
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE DAM OPERATOR REPORTED THAT WATER IS BEING RELEASED FROM
SPAULDING DAM AT LAKE SPRINGFIELD. BECAUSE OF THIS THERE IS
SUBSTANTIAL FLOW OF WATER IN SUGAR CREEK DOWNSTREAM OF SPAULDING
DAM. IF YOU LIVE IN THE LOW LYING AREAS BELOW SPAULDING DAM ON
SUGAR CREEK KEEP ABREAST OF THE SITUATION AND STAY ALERT TO
CHANGING CONDITIONS THROUGH SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AS THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
Flood, Logan
- When
- November 1, 12:00 AM CST to November 3, 12:00 PM CST
- Where
- Logan County, 2.3 mi NNW of Burton View to 2.23 mi S of Elkhart
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.202, -89.492
Numeruous creeks, streams, ditches and rural roads in Logan County began flooding during the morning hours of October 30th. A 97 year old man drowned when he attempted to cross a water covered road about 0.5 mile south of Mt. Pulaski around 1030 AM CST October 31st. The flooding finally subsided late in the morning on November 3rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, November 1 to 30, 2009$15 million · 10 events
- Flooding in Louisiana, November 1 to 17, 2009$2.3 million · 3 events
- Flooding in Texas, November 1 to 17, 2009$2.1 million · 2 events
- Flood in Louisiana, November 1 to 30, 2009$100,000 · 1 event
- Flooding in Missouri, November 1 to 10, 2009$30,000 · 5 events
- Flooding in Iowa, November 1 to 3, 2009$30,000 · 3 events
- Drought in Colorado, November 1 to 30, 200918 events
- Drought in Texas, November 1 to 30, 200914 events
- Drought in California, November 1 to 30, 200911 events
- High Surf in Hawaii, November 1 to 2, 200911 events
- Drought in Hawaii, November 1 to 30, 20099 events
- Drought in Wisconsin, November 1 to 30, 20097 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197652.